North Dakota, 2012Flash Flood and Hail in North Dakota, June 7, 2012
June 7, 2012 · NWS BIS · 5 events in 4 counties and zones
Strong to severe thunderstorms developed during the afternoon across central North Dakota along a north to south orientated stationary front. Convection was supported by a modest low level jet and afternoon destabilization ahead of a mid level longwave trough across the western United States.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the afternoon across central North Dakota along a north to south orientated stationary front. Convection was supported by a modest low level jet and afternoon destabilization ahead of a mid level longwave trough across the western United States. Large hail and severe thunderstorm winds occurred during this event. In addition, slow moving thunderstorms moving over already saturated soils produced one instance of flash flooding in and around Parshall, North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:06 PM CST, 26 minutes earlier.
Area forecast discussion, Jun 7, 2:06 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT THU JUN 7 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
ELONGATED AREA OF LOW PRESSURE THROUGH THE CENTRAL PORTIONS OF
NORTH DAKOTA WITH LARGE AREA OF SHOWERS AND THUNDERSTORMS TO THE
WEST OF THE FRONT EXTENDING NORTH AND SOUTH THROUGH LOW. AHEAD OF
THE FRONT IN WARM SECTOR INCREASING HEATING IS TRIGGERING ISOLATED
THUNDERSTORMS. HIGH POPS TONIGHT WITH DRYING BEHIND THE FRONT LATE
SPREADING FROM WEST TO EAST. FRIDAY WILL BE DRIER AND MILD...THEN
INCREASING CHANCES OF PRECIPITATION AGAIN FOR SATURDAY MORNING.
.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
QUASI-ACTIVE WEATHER PATTERN DEPICTED THROUGH THE LONG TERM FORECAST
PERIOD.
WIDESPREAD RAIN ALONG WITH POSSIBLE SEVERE WEATHER STILL INDICATED
FOR SATURDAY/SATURDAY NIGHT ACROSS THE REGION. DEEP UPPER LEVEL LOW
WILL LIFT SLOWLY NORTHEAST ACROSS THE NORTHERN ROCKIES SAT/SAT NIGHT
AND INTO SOUTH CENTRAL CANADA BY SUNDAY. LARGE SCALE ASCENT AHEAD OF
THE LOW WILL PRODUCE A LARGE AREA OF MODERATE TO HEAVY RAIN WITH THE
MOST FAVORED AREA WEST INTO NORTH CENTRAL NORTH DAKOTA. WITH THE
WIDESPREAD RAINFALL TODAY ACROSS THE WEST...WILL NEED TO MONITOR FOR
FLOODING SAT NIGHT THROUGH SUNDAY MORNING. BEST CHANCE FOR SEVERE
THUNDERSTORMS SHOULD RESIDE CENTRAL AND EAST ALONG AND EAST OF AN
AREA OF SFC LOW PRESSURE. LIMITING FACTOR WILL BE A RATHER STRONG
CAPPING INVERSION DURING THE AFTERNOON...WHICH MAY NEED THE HELP OF
AN EASTWARD ADVANCING COLD FRONT LATE IN THE DAY AND INTO SAT
EVENING. THE SEVERE WEATHER THREAT DIMINISHES LATE SAT EVENING/EARLY
SUNDAY MORNING...HOWEVER MODERATE TO HEAVY RAIN LOOKS TO CONTINUE
THROUGH 18Z SUNDAY.
LOTS OF UNCERTAINTY AFTERWARDS WITH MODELS ALREADY DISAGREEING FOR
SATURDAYS POSSIBLE EVENT. MORE CERTAIN WE WILL SEE COOLER
TEMPERATURES...NEAR TO SLIGHTLY BELOW NORMAL...SUNDAY-TUESDAY UNDER
THE INFLUENCE OF THE UPPER LOW TO OUR NORTH. WARMING MID TO LATE
WEEK WITH OUR FLOW DEPICTING TO SHIFT TO MORE WEST/SOUTHWEST.
PRECIPITATION CHANCES WILL EXIST...HOWEVER NOT SEEING ANY
MAJOR/WIDESPREAD EVENT.
&&
.AVIATION...
PERIODS OF SHOWERS AND ISOLATED THUNDER IN MOST TAFS THIS AFTERNOON
AND EVENING. CEILINGS WILL REMAIN VFR EXCEPT ISOLATED MVFR IN
VICINITY THUNDERSTORMS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HW
LONG TERM....NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 3:12 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
412 AM CDT THU JUN 7 2012
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
412 AM CDT THU JUN 7 2012 /312 AM MDT THU JUN 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BECOME LIKELY DURING THE DAY TODAY AND CONTINUE
THROUGH EARLY TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE
HAIL AND HEAVY RAINFALL AS THE PRIMARY THREATS. THE POTENTIAL FOR
SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
A COLD FRONT PUSHING INTO THE REGION WILL ALSO GENERATE A CHANCE OF
THUNDERSTORMS LATE SATURDAY INTO EARLY SUNDAY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH VERY LARGE HAIL...LOCALLY DAMAGING
WINDS...AND A POSSIBLE TORNADO OR TWO BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ANY SEVERE WEATHER
SUCH AS LARGE HAIL...DAMAGING WINDS...OR HEAVY RAINFALL...TO THE
BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.
KS/TM
In the hours before
Special weather statement, Jun 7, 2:10 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT THU JUN 7 2012
NDZ010-011-019-021-072045-
MCLEAN ND-MERCER ND-MOUNTRAIL ND-WARD ND-
310 PM CDT THU JUN 7 2012
...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD...SOUTHEASTERN
MOUNTRAIL...NORTHEASTERN MERCER AND WESTERN MCLEAN COUNTIES UNTIL 345
PM CDT...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZEN BAY TO DEEP
WATER CREEK RECREATION AREA...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PICK CITY...
WHITE SHIELD...
RIVERDALE...
RAUB...
LAKE SAKAKAWEA STATE PARK...
EMMET...
ROSEGLEN...
FORT STEVENSON STATE PARK...
GARRISON...
PARSHALL...
MAKOTI...
RYDER...
PLAZA...
DOUGLAS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
AYD
Event by event
3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, McLean
- When
- June 7, 2:32 PM CST to 2:42 PM CST
- Where
- McLean County, Garrison
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.650, -101.420
Several reports of large hail were recieved. The largest hail stone was measured at half dollar sized.
Hail, McLean
- When
- June 7, 3:20 PM CST to 3:25 PM CST
- Where
- McLean County, Benedict
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.830, -101.080
Hail, McHenry
- When
- June 7, 4:10 PM CST to 4:20 PM CST
- Where
- McHenry County, 0.46 mi E of Bergen
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.000, -100.710
Flash Flood, Mountrail
- When
- June 7, 4:30 PM CST to 6:30 PM CST
- Where
- Mountrail County, 0.89 mi W of Parshall to 1.27 mi S of Parshall Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 47.972, -102.149
Very heavy rainfall of up to six inches fell in and around the Parshall area. Water was reported to be flowing over Highway 37 south of Parshall.
Thunderstorm Wind, Emmons
- When
- June 7, 7:10 PM CST to 7:15 PM CST
- Where
- Emmons County, 5.73 mi E of Linton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 46.270, -100.110
The strong winds blew down seven power poles.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Colorado, June 7, 20121 injured · $161 million · EF2 · 44 events
- Tornadoes in Wyoming, June 7, 20121 injured · EF2 · 3 events
- Hail and Lightning Strike in New Jersey, June 7, 201210 injured · 1 in hail · 7 events
- Tornadoes and Hail in Colorado, June 7 to 8, 2012$50,000 · EF1 · 29 events
- Hail in South Dakota, June 7, 2012$100,000 · 1.75 in hail · 7 events
- Tornado and Damaging Wind in South Dakota, June 7, 2012$16,000 · EF1 · 2 events
- Damaging Wind in Texas, June 7, 2012$50,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 7, 2012$45,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in Wyoming, June 7, 20124 in hail · 21 events
- Hail and Damaging Winds in North Dakota, June 7, 20121.25 in hail · 17 events
- Flash Flooding and Damaging Winds in South Dakota, June 7, 201267 kt wind · 11 events
- Hail in Nebraska, June 7, 20121.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377673, 377677, 377678, 377676, 377680.